Indiana, 2013Flash Flood in Indiana, May 16, 2013
May 16, 2013 · NWS IND · 1 event in 1 county or zone
A cluster of thunderstorms trained over southwest portions of central Indiana on the 16th of May. As the storms pushed northward, stratiform rain of moderate intensity took its place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms trained over southwest portions of central Indiana on the 16th of May. As the storms pushed northward, stratiform rain of moderate intensity took its place. At times, additional thundershowers were embedded within the stratiform area during the flash flood warning. Reports of over two inches of rain fell in some areas within a short amount of time. One observation of flash flooding was reported from Daviess County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 16, 9:30 AM EST, 57 minutes earlier.
Area forecast discussion, May 16, 9:30 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1030 AM EDT THU MAY 16 2013
.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 416 AM EDT THU MAY 16 2013
WEAK UPPER WAVES MOVING ALONG A STALLED FRONTAL BOUNDARY
WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
INDIANA FOR THE NEXT SEVERAL DAYS. ABOVE NORMAL TEMPERATURES WILL
REMAIN IN PLACE DURING THIS TIME.
&&
.NEAR TERM /THIS AFTERNOON/...
ISSUED AT 928 AM EDT THU MAY 16 2013
SURFACE ANALYSIS LATE THIS MORNING SHOWS AND STATIONARY BOUNDARY
STRETCHING FROM NORTH OF TERRE HAUTE TO NORTH OF INDIANAPOLIS TO
NEAR NEW CASTLE. SHOWERS WERE LINGERING ALONG THE NORTH SIDE OF
THAT BOUNDARY WHILE MORE SHOWERS AND THUNDERSTORMS WERE
DEVELOPING ON THE WARMER AND MORE MOIST SOUTHERLY SIDE OF THE
BOUNDARY.
FORECAST SOUNDINGS INDICATE STEEP LAPSE RATES TODAY WITH EASILY
REACHABLE CONVECTIVE TEMPERATURES IN THE LOWER 70S. FORECAST
SOUNDINGS SHOW CAPE OF 1K-2K AVAILABLE ALSO. THUS HAVE INCREASE
POPS IN SEVERAL AREAS THIS MORNING BASED UPON RECENT RADAR TRENDS.
ADDITIONAL UPDATES MAY BE NEED SOON SHOULD COVERAGE CONTINUE TO
EXPAND...WHICH SEEMS LIKELY. ONGOING TEMP FORECAST APPEARS IN GOOD
SHAPE AND ONLY MINOR CHANGES MADE THERE.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ISSUED AT 416 AM EDT THU MAY 16 2013
FORECAST FOCUS IS ON THUNDERSTORM CHANCES THROUGH THE PERIOD. WITH
THE FRONT STALLED NEAR THE AREA AND VARIOUS WAVES MOVING ALONG IT
KEPT CHANCES GOING THROUGH THE SHORT TERM. WITH THESE WAVES COMING
OUT OF AN UPPER LOW TO THE SOUTHWEST TRENDED THE HIGHEST POPS IN THE
SOUTH CLOSEST TO THE ENHANCED FORCING. GENERALLY USED A GUIDANCE
AVERAGE FOR POPS WHICH TRENDED LOWER AT NIGHT WITH LOSS OF HEATING.
ALSO TRENDED LOWER FOR SATURDAY NIGHT WITH THE BOUNDARY MOVING OUT
OF THE AREA AND UPPER RIDGING MOVING IN MOMENTARILY.
FOR TEMPERATURES THOUGHT A GUIDANCE CONSENSUS WORKED WELL FOR A
RELATIVELY UNCHANGING AIRMASS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ISSUED AT 416 AM EDT THU MAY 16 2013
A WARM MOIST AIRMASS WILL BE ACROSS THE REGION AT LEAST UNTIL THE
MIDDLE OF NEXT WEEK. MODELS INDICATE A WEAK UPPER DISTURBANCE OVER
KENTUCKY AT THE START OF THE LONG TERM. MEANWHILE AN UPPER RIDGE
WILL ALSO BE ACROSS THE REGION AT THE START OF THE LONG TERM.
EXPECT ONLY SLIGHT CHANCE OF THUNDERSTORMS AT BEST SUNDAY WITH
POSSIBLE CHANCE FAR SOUTHEAST. SUNDAY NIGHT SHOULD BE DRY AS WE
WILL BE BETWEEN SYSTEMS AND AN UPPER RIDGE WILL BE OVERHEAD.
AN UPPER TROUGH OVER THE NORTHERN PLAINS WILL MOVE TO THE GREAT
LAKES AND MID MISSISSIPPI VALLEY BY THE MIDDLE OF NEXT WEEK. A COLD
FRONT OVER THE PLAINS MONDAY WILL MOVE TO OUR REGION MONDAY NIGHT
AND TO OHIO BY DAY 7. RAIN CHANCES WILL INCREASE TO LIKELY CATEGORY
BY TUESDAY WHICH GOES WELL TO ALL BLEND POPS.
CONCERNING TEMPERATURES WILL GO CLOSER TO WARMER MEX MOS SUNDAY AND
MONDAY GIVEN THE WARM AIRMASS ACROSS OUR REGION AND THE UPPER RIDGE
ACROSS OUR REGION EARLY IN THE EXTENDED. I SUSPECT THERE MAY BE TOO
MUCH WEIGHTING TOWARDS CLIMATOLOGY IN THIS PATTERN. TEMPERATURES
WILL COOL OFF SOME TUESDAY WITH MORE CLOUDS AND BETTER CHANCE OF
PRECIP AND EVEN MORE WEDNESDAY AS COOLER AIR MOVES IN. HOWEVER ALL
BLEND TEMPERATURES MAY STILL BE A BIT TOO COOL.
&&
.AVIATION /DISCUSSION FOR THE 161500Z KIND TAF UPDATE/...
ISSUED AT 1030 AM EDT THU MAY 16 2013
EVOLUTION OF CONVECTIVE POTENTIAL IN THE VICINITY OF KIND FOR THE
REST OF THE DAY STILL A LITTLE MURKY. APPEARS THE MOST LIKELY
SCENARIO BASED ON RECENT MODEL DATA WILL BE DEVELOPMENT EITHER NEAR
THE FRONTAL ZONE NORTH OF KIND OR ON OUTFLOW BOUNDARIES THAT MAY
MOVE UP FROM THE CONVECTION OVER SOUTHWEST INDIANA. SURFACE
INSTABILITY AXIS CURRENTLY LOCATED OVER CENTRAL INDIANA. IN EITHER
INSTANCE...THIS DEVELOPMENT WOULD STILL BE A FEW HOURS AWAY BASED ON
CONVECTIVE TEMPERATURES.
NO SIGNIFICANT CHANGES MADE AT THIS TIME. PREVIOUS DISCUSSION
FOLLOWS.
LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP BY MIDDAY
ALONG A DIFFUSE FRONTAL BOUNDARY CURRENTLY OVER NORTHERN PORTIONS
OF CENTRAL INDIANA. THIS FRONT WILL STALL OVER SOUTHERN PORTIONS OF
CENTRAL INDIANA BY THIS AFTERNOON AND TONIGHT. BECAUSE OF SCATTERED
NATURE OF THUNDERSTORMS WILL MENTION VCTS KIND...KHUF AND KBMG TAFS
FROM ABOUT 17Z TO 01Z. FRONT MAY BE FAR ENOUGH SOUTH TO LEAVE OUT
MENTION OF VCTS AT KLAF AS CHANCES WILL BE LESS THERE.
EVEN WITH SCATTERED THUNDERSTORMS...CONDITIONS WILL REMAIN MOSTLY
VFR UNTIL 09Z FRIDAY. WITH LOSS OF DAYTIME HEATING THUNDERSTORMS
WILL DIMINISH THIS EVENING. AREAS OF MVFR FOG MAY DEVELOP TOWARDS
FRIDAY MORNING. WINDS WILL BE 8 KNOTS OR LESS.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CP
NEAR TERM...PUMA
SHORT TERM...CP
LONG TERM....JH
AVIATION...JH/JAS
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 16, 4:55 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EDT THU MAY 16 2013
INZ021-028>031-035>049-051>057-060>065-067>072-171000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
555 AM EDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: CHANCES FOR THUNDERSTORMS.
HAZARDS: LIGHTNING...GUSTY WINDS...AND SMALL HAIL.
TIMING: TODAY AND TONIGHT...WITH THE BEST CHANCES THIS AFTERNOON.
DISCUSSION: AN UPPER WAVE WILL MOVE ALONG A STALLED FRONT BRINGING
SHOWERS AND THUNDERSTORMS TO THE AREA. SEVERE STORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE FRIDAY INTO WEDNESDAY. WE ARE
NOT EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.
LIGHTNING...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH ANY
THUNDERSTORM.
DISCUSSION: A SERIES OF WEAK DISTURBANCES WILL MOVE ALONG A FRONT
STALLED ACROSS OUR REGION TO KEEP CHANCES FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
CP
In the hours before
Special weather statement, May 16, 9:21 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 AM EDT THU MAY 16 2013
INZ067>069-161515-
DAVIESS-KNOX-MARTIN-
1021 AM EDT THU MAY 16 2013
AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORMS FROM NEAR VINCENNES TO NEAR SHOALS AND ALONG THE EAST
FORK WHITE RIVER. THESE STORMS WERE MOVING EAST AT 25 MPH.
SOME STORMS HAVE PRODUCED UP TO AN INCH OF RAIN IN HEAVY DOWNPOURS
SO LOCALIZED FLOODING OF ROADS IS POSSIBLE.
STRONGER STORMS MAY CONTAIN HAIL TO MARBLE SIZE.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DRT
Special weather statement, May 16, 10:15 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1115 AM EDT THU MAY 16 2013
INZ067-068-161600-
DAVIESS-KNOX-
1115 AM EDT THU MAY 16 2013
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL DAVIESS AND CENTRAL KNOX
COUNTIES UNTIL NOON EDT...
AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF VINCENNES...MOVING EAST AT
25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
A WIND GUST TO 51 MPH WAS REPORTED FROM THE WEATHER STATION AT THE
LAWRENCEVILLE ILLINOIS AIRPORT AT 1057 AM EDT.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WASHINGTON...
BRUCEVILLE...
WHEATLAND...
BICKNELL...
EDWARDSPORT...
PLAINVILLE...
MONTGOMERY...
CANNELBURG...
ODON...
WEST BOGGS LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3869 8753 3871 8753 3874 8751 3877 8752
3878 8750 3881 8753 3883 8753 3886 8691
3864 8693 3865 8756 3868 8756
TIME...MOT...LOC 1514Z 269DEG 20KT 3875 8744
DRTSpecial weather statement, May 16, 10:19 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1119 AM EDT THU MAY 16 2013
INZ070-161600-
LAWRENCE-
1119 AM EDT THU MAY 16 2013
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL
NOON EDT...
AT 1113 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BEDFORD...MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. PEA SIZE HAIL WAS REPORTED IN BEDFORD BY A
TRAINED WEATHER SPOTTER AT 1115 AM EDT.
TORRENTIAL DOWNPOURS MAY ALSO FLOOD SOME STREETS IN BEDFORD AND
REDUCE VISIBILITY FOR DRIVERS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BARTLETTSVILLE...
HELTONVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3876 8668 3891 8668 3900 8644 3899 8628
3888 8628 3884 8628
TIME...MOT...LOC 1518Z 258DEG 15KT 3886 8647
DRTFlash Flood, Daviess
- When
- May 16, 10:27 AM EST to 2:30 PM EST
- Where
- Daviess County, 1.17 mi SSW of Black Oak to 1.14 mi SSW of Black Oak
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.656, -87.092
Water was reported over US Highway 50, east of Washington, and also over State Road 57, south of Washington, due to thunderstorm heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 16, 20131 injured · $1.2 million · EF1 · 20 events
- Tornadoes in Texas, May 16, 20131 injured · $150,000 · EF1 · 2 events
- Flash Flood and Heavy Rain in Iowa, May 16, 2013$300,000 · 4 events
- Flash Flooding in Arkansas, May 16 to 17, 2013$120,000 · 3 events
- Hail and Damaging Wind in Arkansas, May 16 to 17, 2013$50,000 · 55 kt wind · 3 events
- High Surf in Hawaii, May 16 to 22, 201315 events
- Hail in Colorado, May 16, 20131.75 in hail · 4 events
- Flood and Hail in Ohio, May 16, 20130.88 in hail · 4 events
- Flash Flood and Hail in Iowa, May 16, 2013$10,000 · 0.88 in hail · 3 events
- Hail in Maine, May 16, 20131.75 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 3 events
- Flash Flood and Hail in Kansas, May 16, 201361 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455504.